Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 20, 2021Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 20, 2021, 6:49 PM EDT for Warren County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Jul 20, 2021, 7:30 PM EDT
In force
41 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS81 KCTP 202249
SPSCTP

Special Weather Statement
National Weather Service State College PA
649 PM EDT Tue Jul 20 2021
 
PAZ004-202330-
Warren PA-
649 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 730
PM EDT...

At 649 PM EDT, Doppler radar indicated a strong thunderstorm near
Titusville, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Warren, Sheffield, Youngsville, Warren South, Garland, Kinzua Dam,
Grand Valley, Chapman State Park, Tidioute, Starbrick and Clarendon.

LAT...LON 4191 7938 4184 7892 4183 7892 4183 7895
      4163 7896 4163 7961 4177 7961
TIME...MOT...LOC 2249Z 297DEG 13KT 4167 7965 

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:01 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 20, 3:01 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
301 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Warmer and more humid conditions are expected today south of a
cold front dropping southward from the eastern Great Lakes. Most
areas will remain dry, but there is a chance of a thunderstorm
or shower north of Interstate 80 this afternoon or evening.

A cold front will sweep through central Pennsylvania on
Wednesday, ushering in cooler temperatures and refreshingly low
humidity for the rest of the work week before rain chances,
heat and humidity make a comeback for the weekend.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Afternoon update:
Some cu seen on visible satellite through the smoke in northern
PA/southern NY this afternoon have dropped a few sprinkles here
and there, but nothing significant of yet. A cluster of storms
ahead of the advancing cold front just north of Lake Ontario may
send some outflow boundaries our way in the next few hours.
Most CAMs have convection firing up in the northern tier by
21/22Z, but after watching some showers quickly fall apart from
the cap at 19Z, it may still be a minute before anything
significant fires.

Prev...
A hazy start to this Tuesday with a layer of wildfire smoke
from Canada above our heads. Smoke mixing down to the surface
will create slight reductions in visibility and some air quality
alerts for the Lower Susquehanna and Ohio River Valleys. Max Ts
today will be just under 90 along the southern tier, which is a
few degrees below the previous model run due to the smoke
layer.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A midlevel shortwave trough and surface cold front currently
over the upper great lakes will continue to sag south through
the day bringing the chance of showers and storms to the
northern tier of PA by this afternoon but mainly dry everywhere
else. Even with the smoke overhead, temps will rise into the
80s and dewpoints into the upper 60s this afternoon providing
modest instability of 1000-1500 J/kg along northern/northeast
PA. The best shear will be closest to the front (~20kts of bulk
shear) along the PA/NY border, and as SPC highlighted in the
same region, storms will have a marginal risk of damaging winds
and hail. Storms will mostly be isolated, and it seems once
again the more likely risk today will be the marginal ERO in our
far northern counties. FFGs are still very low in that area so
even a marginal amount of rain from storms today could produce
isolated pockets of flash flooding.

The cold front will continue to cross PA overnight tonight and
tomorrow, bringing refreshing, less humid air to us for late
Wednesday into Thursday. Isolated showers will be possible
overnight as the front moves over, but no deep convection
expected overnight in the absence of daytime heating. Showers
and storms will again be possible during the day Wednesday,
primarily in our Eastern counties given lee troffing that
develops over the southeast. NW winds will pick up later
Wednesday afternoon as high pressure slides in behind the front
and CAA should limit shower activity later in the evening.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Drier weather is expected Thursday and Friday with just a slight
chance for a shower. Humidity will trend lower Thursday and
Friday before humidity increases for the weekend. Considerably
lower dewpoints (50s F) overspread the area Thursday and
Friday, resulting in overnight mins in the 50s to mid 60s
areawide Thursday and Friday mornings. A warm front lifts
towards the area this weekend, with dewpoints increasing in
response. Humidity combined with moderating high temperatures
will produce max heat index values near 90s Sunday and Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The haze/smoke continues to cut the vsby down to MVFR at most
sites. Those that aren't currently MVFR are bouncing between 5
and 6SM. Sfc-based cu is struggling to get tall enough to poke
thru the cap. Newest CAM guidance continues to point to
multiple SHRA and isold TSRA for the nrn mtns, esp N&E of
KIPT late this aftn and evening, perhaps even running past
midnight. Fog should return for tonight/Wed AM as there will be
lots of haze/smoke for the foreseeable future. The spotty rain
will also contribute to locally foggy areas overnight, mainly
in the valleys of the nrn and central mtns like many of the
recent mornings.

Weak cold front passing through during the day on Wed should
push most shra south of KBFD by 15Z, and KUNV-KIPT by 18Z.
However, convection still likely to occur along and E of a
KSEG/KIPT/KMDT line Wed mid-day to early evening.

Outlook...

Wed PM-Thu...AM valley fog possible NW mtns. Otherwise VFR.

Fri-Sat...SCT aftn SHRA/TSRA, mainly NW. VFR.

Sat PM-Sun...NMRS SHRA/TSRA

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Banghoff
NEAR TERM...Wagner
SHORT TERM...Wagner
LONG TERM...Banghoff/Travis
AVIATION...Dangelo
Hazardous weather outlook, Jul 20, 2:49 PM EDT, 4 hours before
Hazardous Weather Outlook
National Weather Service State College PA
249 PM EDT Tue Jul 20 2021

PAZ010>012-017>019-024>027-033>035-045-046-211900-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Southern Clinton-Southern Lycoming-
249 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-041-042-211900-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
249 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with gusty winds, hail and
heavy downpours are possible from late this afternoon into early
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-049>053-056>059-063>066-211900-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
249 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds and small hail are
possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 5:13 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
513 PM EDT Tue Jul 20 2021

PAZ019-045-202130-
Southern Clinton PA-Southern Centre PA-
513 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN CLINTON AND
SOUTHERN CENTRE COUNTIES UNTIL 530 PM EDT...

At 512 PM EDT, Doppler radar indicated a strong thunderstorm over
Lamar, moving southeast at 10 mph.

Small hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lamar, Blanchard, Mackeyville, Bald Eagle State Park and Beech Creek.

LAT...LON 4106 7766 4110 7760 4105 7737 4096 7755
TIME...MOT...LOC 2112Z 302DEG 8KT 4105 7755

KF
Special weather statement, Jul 20, 6:20 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
620 PM EDT Tue Jul 20 2021

PAZ004-202245-
Warren PA-
620 PM EDT Tue Jul 20 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 700
PM EDT...

At 619 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Spring Creek to near Riceville. Movement was
east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Youngsville, Spring Creek, Garland, Grand Valley and Enterprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4189 7961 4186 7929 4162 7960 4163 7961
TIME...MOT...LOC 2219Z 291DEG 12KT 4184 7954 4170 7978

Colbert
Special weather statement, Jul 20, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
649 PM EDT Tue Jul 20 2021

PAZ004-202330-
Warren PA-
649 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 730
PM EDT...

At 649 PM EDT, Doppler radar indicated a strong thunderstorm near
Titusville, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Warren, Sheffield, Youngsville, Warren South, Garland, Kinzua Dam,
Grand Valley, Chapman State Park, Tidioute, Starbrick and Clarendon.

LAT...LON 4191 7938 4184 7892 4183 7892 4183 7895
      4163 7896 4163 7961 4177 7961
TIME...MOT...LOC 2249Z 297DEG 13KT 4167 7965

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:00 PM EDTSpecial Weather StatementCTPMifflin15 min
Jul 20, 5:13 PM EDTSpecial Weather StatementCTPClinton17 min
Jul 20, 6:20 PM EDTSpecial Weather StatementCTPWarren25 min
Jul 20, 7:17 PM EDTSpecial Weather StatementCTPWarren28 min
Jul 20, 7:46 PM EDTSpecial Weather StatementCTPMcKean59 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.